Uncategorized

Watch Out: A warning about some antibiotics

If you’re one of the many people who’ve been prescribed a fluoroquinoline antibiotic such as Cipro for a “just in case” scenario – in case your cough turns out to be pneumonia (rarely), in case you get traveler’s diarrhea etc. – a recent warning from the the U.S. Food and Drug Administration (FDA) might make you think twice about filling that prescription: the FDA says that Fluoroquinoline antibiotics can cause a rare but very serious complication known as an aortic dissection, which is exactly what it sounds like, a tear in the aorta.

And since the aorta is the main blood-carrying artery in the body, any tear in that huge vessel is obviously a life-threatening emergency.

Fluoroquinoline antibiotics are appropriate antibiotics for specific infections but this warning reminds you that every medication carries risks, some of which are not discovered for many years (fluoroquinoline antibiotics have been around for roughly 3 decades), and that you should only turn to a medication when there is a specific need for that particular drug, not for the often vague in-case scenarios many drugs seem to prescribed for.

Leave a Reply

Your email address will not be published. Required fields are marked *